Puerto Rico, 2006

Flash Flooding in Puerto Rico, June 4, 2006

June 4, 2006 · NWS SJU · 3 events in 1 county or zone

A moist southeast wind flow prevailed across Puerto Rico on Sunday and combined with local diurnal effects to produce scattered showers and thunderstorms mainly during the afternoon. Ceiba and Fajardo municipalities where the Doppler radar rainfall estimates indicated over four inches of rain in localized areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A moist southeast wind flow prevailed across Puerto Rico on Sunday and combined with local diurnal effects to produce scattered showers and thunderstorms mainly during the afternoon. The heaviest rain occurred over the northeast section between Naguabo...Ceiba and Fajardo municipalities where the Doppler radar rainfall estimates indicated over four inches of rain in localized areas. This caused a rapid rise of River Fajardo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 4, 12:05 PM AST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 12:05 PM AST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1205 PM AST SUN JUN 4 2006

.UPDATE...
12Z SOUNDING CONTINUED TO SHOW GOOD SOUTHEAST WIND UP THROUGH 10K
FT. PROBLEMS AGAIN WITH HAZE DUE TO ASH AND SULFUR EMISSIONS FROM
SOUFRIERE HILLS VOLCANO. WINDS TEND TO SHIFT SLIGHTLY MORE E-SE
THIS EVENING AND THEN MORE SE AGAIN THROUGH MONDAY AND INCREASING
SLIGHTLY. THEREFORE HAZE AND ASH PROBLEMS WILL BE AN ISSUE OVER
THE NEXT COUPLE OF DAYS. UPDATED FORECAST TO PUT HAZE ACROSS
EASTERN HALF OF FORECAST AREA. OTHERWISE...UPDATED THE WIND GRIDS
TO PUT A SLIGHTLY MORE SOUTHERLY COMPONENT TO THE WINDS IN THE
ATLANTIC WATERS BASED ON QUIKSCAT PASS. STILL EXPECT SOME SHOWERS
AND THUNDERSTORMS ACROSS N-NW PORTIONS OF PR AND TO THE NW OF THE
USVI. /RGZ

&&

.PREV DISCUSSION...
SYNOPSIS...AT UPPER LEVELS...A WEAK RIDGE HAS JUST PASSED OVER
THE LOCAL AREA FROM THE WEST. A STRONG TROUGH EXTENDS FROM A LOW
PRESSURE OVER OHIO TO THE EASTERN FLORIDA COAST AND SOUTH TO
EASTERN CUBA. THIS TROUGH WILL PASS NORTH OF THE AREA ON
MONDAY...THE LOW WILL CONTINUE TO DIG SOUTH UNTIL TUESDAY EVENING
WHEN IT REACHES THE EASTERN TIP OF SOUTH CAROLINA. AS IT DOES SO
HIGH PRESSURE WILL BUILD OVER THE LOCAL AREA AND REMAIN ACROSS THE
CARIBBEAN AND ADJACENT ATLANTIC WATERS THROUGH THE BEGINNING OF
THE FOLLOWING WEEK.

AT MID LEVELS...A RIDGE EXTENDS FROM THE NORTHERN WINDWARD ISLANDS
TO SOUTHERN MEXICO ACROSS THE CARIBBEAN SEA. IT WILL GRADUALLY SHIFT
NORTHWEST THROUGH THURSDAY WHEN IT WILL EXTEND FROM JUST NORTH OF
PUERTO RICO ACROSS JAMAICA AND INTO CENTRAL AMERICA. BY THE
BEGINNING OF NEXT WEEK THE HIGH WILL HAVE SHIFTED TO LOCAL WATERS
JUST NORTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS.

AT LOWER LEVELS...HIGH PRESSURE WILL DOMINATE THE CENTRAL ATLANTIC
THROUGH THE ENTIRE FORECAST PERIOD. A RIDGE WILL EXTEND SOUTHWEST
TOWARD PUERTO RICO AND THEN WEST ACROSS THE BAHAMAS AND CUBA.
ALTHOUGH THE RIDGE SHIFTS OVER PUERTO RICO BRIEFLY MID WEEK...IT
RETURNS TO A MORE NORTHERLY POSITION BY THURSDAY. A WEAK TROPICAL
WAVE PASSED SOUTH OF THE ISLANDS YESTERDAY. A SECOND WAVE IS
NEAR 55 WEST THIS MORNING AND IS EXPECTED TO TURN SOMEWHAT
NORTHWEST AND WEAKEN BEFORE IT PASSES OVER THE AREA ON MONDAY
AFTERNOON. A THIRD WAVE WILL PASS SOUTH OF THE AREA ON THURSDAY
MORNING...THOUGH MOISTURE MAY TRAIL IT FOR ANOTHER 24 HOURS.

DISCUSSION...MOISTURE CONTINUES TO STREAM ACROSS SOUTHEAST PUERTO
RICO FROM THE SOUTHEAST AND HAS LEFT MORE THAN 3 INCHES OF
RAINFALL IN SELECT SPOTS OF JUNCOS AND LAS PIEDRAS MUNICIPALITIES.
ALTHOUGH RAIN FELL IN SAN JUAN...RADAR INDICATED THAT THAT
MUNICIPALITY HAD HAD LESS THAN ONE HALF INCH AS OF 4 AM. THE URBAN
AND SMALL STREAM ADVISORY MAY HAVE TO BE CONTINUED FOR A FEW
MUNICIPALITIES IN SOUTHEAST PUERTO RICO. ALTHOUGH THE GFS SHOWED
THE MOISTURE CAUSING THE HEAVY SHOWERS IT TENDED TO DEPICT IT TOO
FAR NORTHWEST. THE MODEL THEN BRINGS SOMEWHAT DRIER AIR OVER THE
AREA THROUGH MONDAY MORNING. MOISTURE RETURNS LATE MONDAY BECOMES
LESS PRONOUNCED ON TUESDAY AND WEDNESDAY...AND THEN RETURNS
THURSDAY AND FRIDAY.

THE GFS ALSO APPEARS TO DEVELOP A WAVE...CURRENTLY NEAR 21 WEST...AND
BRINGS IT TO NEAR 45 WEST ON FRIDAY NIGHT. BY THE TIME THE MODEL
BRINGS IT TO 60 WEST ON MONDAY MORNING...THE GFS SHOWS 40 KNOT
WINDS OVER THE NORTH SIDE OF IT AT 850 MB AND INCREASING WINDS
OVER THE CARIBBEAN TO OUR SOUTH AT THE SURFACE. THE WAVE PASSES
SOUTH OF US ON MONDAY NIGHT...12 JUNE...AND MAY BRING INCREASED
SHOWERS TO THE AREA AS WELL. ALTHOUGH WINDS APPEAR TO BE
EXAGGERATED...THIS MAY BE THE BEST WAVE THIS SEASON TO PASS OVER
THE CARIBBEAN.

MARINE...WINDS AND SEAS ARE FAIRLY MILD FOR THE MOMENT...BUT SEAS ARE
EXPECTED TO INCREASE SOMEWHAT THROUGH THURSDAY. WINDS MAY INCREASE
SIGNIFICANTLY EARLY NEXT WEEK.

AVIATION...SHOWERS AND THUNDERSTORMS WERE MORE DIFFICULT TO
CIRCUMNAVIGATE YESTERDAY. SHOWERS WILL REDEVELOP OVER THE
NORTHWEST QUADRANT OF PUERTO RICO TODAY...AND CURRENT SHOWERS MAY
LINGER OVER SOUTHWEST PUERTO RICO THROUGH MID MORNING. VOLCANIC
ASH WAS HEADED TOWARD THE AREA LATE YESTERDAY AFTERNOON WHEN ALL
VISUAL CONTACT WAS LOST. SURFACE FLOW WILL REMAIN MOSTLY SOUTHEAST
THROUGH WEDNESDAY...AND SOME ASH MAY REACH PUERTO RICO AND THE
ISLANDS BETWEEN MONTSERRAT AND PUERTO RICO. PILOTS SHOULD REPORT
ALL ASH SITINGS TO THE FAA. THUNDERSTORM ACTIVITY MAY BE ENHANCED
BY THE APPROACH OF A WEAK UPPER LEVEL TROUGH TO OUR NORTHWEST ON
SUNDAY AND MONDAY. OTHERWISE 850 MB MOISTURE BECOMES LESS
FAVORABLE ON MONDAY THAN IT WAS EARLY SUNDAY MORNING.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Jun 4, 6:00 AM AST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN JUN 4 2006

PRZ001>013-AMZ710>750-051000-
600 AM AST SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A DRY WEATHER REGIME IS EXPECTED FOR THE REST
OF THE DAY EXCEPT FOR THE DIURNAL SHOWER ACTIVITY
EXPECTED...ESPECIALLY ACROSS THE NORTHWEST PART OF PUERTO RICO
WHERE SHOWERS AND THE CHANCE FOR AN ISOLATED THUNDERSTORM OR TWO ARE
EXPECTED. ISOLATED AREA MAY SEE HEAVY RAIN LEADING TO SOME URBAN
FLOODING...ENHANCED BY THE UPPER LEVEL TROUGH WHILE IN THE AREA.
SOME PONDING OF WATER WILL OCCUR OVER THE LOW LYING SPOTS.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-051000-
600 AM AST SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A RELATIVELY DRY AND STABLE AIRMASS WILL
PREVAIL ACROSS THE LOCAL AREA. THIS WILL HELP LIMIT SHOWER ACTIVITY
ACROSS THE LOCAL REGION.

.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Northeast

When
June 4, 4:00 PM AST to 7:00 PM AST
Where
Northeast County, Naguabo
Reported by
EMERGENCY MANAGER

Road 192 from Naguabo to the the El Yunque rainforest was reported flooded and impassable.

Flash Flood, Northeast

When
June 4, 4:42 PM AST to 7:00 PM AST
Where
Northeast County, Naguabo
Reported by
EMERGENCY MANAGER

Road 973 at El Duke sector in Naguabo was reported flooded and impassable. Highway 3 from Naguabo towards Daguo was reported flooded and impassable.

Flash Flood, Northeast

When
June 4, 4:50 PM AST to 7:00 PM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER

Highway 3 towards Ceiba was reported flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521189, 5521190, 5521191.